Texas, 2017

High Wind in Texas, April 22, 2017

April 22, 2017 · NWS MAF · 1 event in 1 county or zone

Strong northeast gap winds affected Guadalupe Pass behind a cold front.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong northeast gap winds affected Guadalupe Pass behind a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 21, 10:15 PM MST, 3 hours 36 minutes earlier.

Area forecast discussion, Apr 21, 10:15 PM MST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1215 AM CDT Sat Apr 22 2017

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
5mb/3hr isallobaric high is pushing front rapidly thru the area
with sustained 20-25G33033kt winds. MVFR CIGS are following too.
NAM12 soundings hold onto low clouds until around 18Z and this is
what TAFs will reflect.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     66  44  71  51 /   0   0   0   0
Carlsbad                       69  45  75  50 /   0   0   0   0
Dryden                         73  52  76  54 /  10   0   0   0
Fort Stockton                  68  47  74  55 /  10   0   0   0
Guadalupe Pass                 64  44  68  55 /   0   0   0   0
Hobbs                          65  41  70  49 /   0   0   0   0
Marfa                          69  39  72  46 /   0   0   0   0
Midland Intl Airport           67  45  72  52 /   0   0   0   0
Odessa                         67  45  72  53 /   0   0   0   0
Wink                           69  47  74  53 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Warning until 9 AM MDT Saturday for Guadalupe
     Mountains.

&&
Hazardous weather outlook, Apr 22, 1:21 AM MST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
321 AM CDT Sat Apr 22 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-230830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
321 AM CDT Sat Apr 22 2017 /221 AM MDT Sat Apr 22 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

There is a High Wind Warning in effect this morning for Guadalupe
Pass for northeast winds of 35 to 45 mph with a few gusts of 60 to 65 mph.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
April 22, 1:51 AM MST to 9:51 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
ASOS

Northeast winds of 40-50 mph sustained affected the Guadalupe Pass behind a strong cold front.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684617.